MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED

ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED
Catalog Number 10302904
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Loss of consciousness (2418)
Date of Event 03/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A patient presented for hemodialysis treatment via a previously placed bioflo 15.5f 28cm chronic dialysis catheter.The catheter had not been placed at this treatment facility.During the treatment, the patient coughed and the blue venous port of the catheter separated from the tubing, resulting in a blood leak.The amount of blood loss cannot be estimated; however, it was reported to have been small due to the immediate action of the clinican clamping the tubing and stopping the dialysis machine.A leur plug was forced into the end of the tubing to prevent further leakage.At that time, the patient became unresponsive and lost consciousness.A code blue was called and emergency treatment was provided to the patient.The patient was administered norepinephrine infusion 0.07 to 0.36 mcg/kg/min and dopamine 5 to 15 mck/kg/minute, which was effective.Later examination of the device revealed that the tubing had a clean separation from the luer fitting.The luer fitting was not recovered; therefore, it is unknown if a piece of tubing was still attached to it.Approximately 4 days after the event, the catheter was removed and replaced with a different device.The patient was discharge from (b)(6) on (b)(6) 2022.
 
Additional Manufacturer Narrative
Returned for evaluation was one dialysis with bioflo chronic dialysis catheter 15.5f 28cm.As received, the luer was detached form the extension tubing {blue clamp side} and not returned for evaluation.There is no indication that the fracture of the extension leg tubing is manufacturing related.Wear of the device (e.G.Printing on bifurcation hub) indicates it has been in situ for quite awhile with many device access/uses.Likely root cause of the luer detachment is handling damage during device access, i.E.Repeated over-torquing of hub luer-to-extension leg tubing junction.The reported complaint is confirmed for extension tubing fractured near luer hub junction.Although the reported complaint description is confirmed, a defintive root cause cannot be determined.The most likely root cause is is handling damage during device access, i.E.Repeated over-torquing of hub luer-to-extension leg tubing junction.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the following is provided as a reference from dfu for this product: warnings · in the rare event that a hub or connector separates from any component during insertion or use, take all necessary steps and precautions to prevent blood loss or air embolism and remove catheter.· use of excessive pull force on the catheter may cause the suture wing to detach from the bifurcate.· do not use acetone on any part of the catheter tubing.Exposure to this agent may cause catheter damage.· do not use sharp instruments near the extension tubing or catheter lumen.· do not use scissors to remove dressing.· catheter will be damaged if clamps other than what is provided with this kit are used.· clamping of the tubing repeatedly in the same location may weaken tubing.Avoid clamping near the luers and hub of the catheter.· examine catheter lumen and extensions before and after each treatment for damage.· repeated over tightening of bloodlines, syringes, and caps will reduce connector life and could lead to potential connector failure.· if luer lock connectors are cleansed with a cleansing solution, allow the solution to dry fully before applying catheter end caps.Tape end caps between treatments to safeguard them against accidental removal.Note: endexo technology is intended to reduce catheter-related thrombus, and is not intended to treat or eliminate existing thrombus a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO DIALYSIS CATHETER
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14278878
Report Number1317056-2022-00073
Device Sequence Number6323016
Product Code MSD
UDI-Device IdentifierH965103029041
UDI-PublicH965103029041
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K131260
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number10302904
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Supplement Date Received by Manufacturer05/18/2022
Initial Report FDA Received Date05/04/2022
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient Weight47 KG